Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Burlington, VT

July 24, 2003Addison County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 24, 2003, 3:26 PM EDT for Addison County, Vermont. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2003, 3:26 PM EDT (19:26 UTC)
Expired
Jul 24, 2003, 4:30 PM EDT
In force
64 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Addison County, VT

The radar

The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 241925
SVRBTV
NYC031-VTC001-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
324 PM EDT THU JUL 24 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADDISON COUNTY IN CENTRAL VERMONT
  ESSEX COUNTY IN NORTHERN NEW YORK


* UNTIL 430 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SHOREHAM...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SHOREHAM...CROWN POINT AROUND 320 PM EDT
  NEAR BRIDPORT AROUND 330 PM EDT
  NEAR CORNWALL AROUND 340 PM EDT
  NEAR MIDDLEBURY AROUND 350 PM EDT
  NEAR RIPTON AROUND 400 PM EDT
  NEAR SOUTH LINCOLN AND BRISTOL AROUND 410 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

$$

LAT...LON 4396 7352 4381 7340 4401 7290 4421 7300

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:22 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 24, 1:22 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
122 PM EDT THU JUL 24 2003

CURRENT...SCATTERED TS WITH VERY HEAVY DOWNPOURS OCCURRING OVER
PARTS OF CWA. TS FIRING UP IN DRY SLOT FORMING AS LOW/UPPER TROUGH
BEGINS TO LIFT OUT OF REGION. THESE STORMS STILL FORMING AND MOVING
NORTH/NORTHEAST FROM CENTRAL NY INTO NORTHERN NY AND PARTS OF VT.
FLOODING HAS OCCURRED IN PARTS OF VT NEAR ADDISON/RUTLAND CTY
BORDERS.

EXPECTING LOW TO LIFT OUT OF CWA LATE TONIGHT/EARLY FRI MORNING.
SOME MDL DIFFERENCES AS TO SOME LINGERING MOISTURE FROM WRAP-AROUND
IN N VT...ESPECIALLY IN THE NE KINGDOM. WILL PROBABLY GO WITH LIGHT
POPS IN THAT REGION...AT LEAST FOR EARLY MORNING PERIOD. RIDGE OF
HIGH PRESSURE TAKES OVER WX FOR REGION ON FRIDAY INTO EARLY SAT.
THE NEXT LOW WHICH MOVES OVER NORTHERN PLAINS...MOVES INTO GREAT
LAKES REGION EARLY SAT. BEFORE SFC WARM FRONT MOVES THRU DURING DAY
SAT. AND COLD FRONT ARRIVING SAT NITE INTO SUNDAY MORNING. WILL TWEAK
THE BEGINNING TIMING OF ONCOMING PRECIP IN THE ST. LAW VALLEY. SFC
LOW SLOWS DURING DAY ON SUNDAY...BEFORE MOVING EAST DURING DAY ON
MONDAY. WRAP-AROUND/LINGERING -RW WILL ENSUE DURING THIS TIME BEFORE
LOW MOVES INTO CANADIAN MARITIMES.

EXTENDED...WEAK RIDGE OF HIGH PRESSURE THEN MOVES OVER REGION THRU
MIDDAY WEDNESDAY WHEN THE NEXT LOW MOVES OVER GREAT LAKES REGION.
WILL STILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS FOR
NY ZONES IN ADVANCE OF THIS SYSTEM. HIGH PRESSURE OF COAST WILL
PROVIDE MOIST SW FLOW WHICH SHOULD GIVE NY SIDE SOME CHANCE FOR
PRECIP.

.BTV...FFA THROUGH MIDNIGHT FOR ALL ZONES.

JN
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 10 hours 26 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
500 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

LOW PRESSURE IN COMBINATION WITH A WEAKENING STATIONARY FRONT WILL
BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE NORTH COUNTRY
AGAIN TODAY. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:39 AM EDTFlash Flood WarningBTVAddison, Rutland, Windsor3 hr
Jul 24, 2:45 PM EDTFlash Flood WarningBTVAddison, Rutland, Windsor3 hr
Jul 24, 3:25 PM EDTSevere Thunderstorm WarningBTVAddison65 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.